Hail, Randolph
- When
- July 4, 5:05 PM CST to 5:15 PM CST
- Where
- Randolph County, Roanoke
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.150, -85.350
Dime size hail was reported in Roanoke. Dime size hail also fell in several other locations around Randolph County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Dime size hail was reported in Roanoke. Dime size hail also fell in several other locations around Randolph County. Trees were blown down just northwest of Roanoke in the Pinshop community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 1:57 PM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 257 PM CDT THU JUL 04 2002 SCATTERED THUNDERSTORMS SHOULD CONTINUE INTO THIS EVENING, AND MAINLY OVER THE SOUTHERN HALF OF THE AREA, AS A VORT MAX DRIFTS SLOWLY SOUTH ACROSS THE REGION. SOME OF THESE COULD REMAIN STRONG FOR THE NEXT SEVERAL HOURS. SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN FRIDAY, AND ONCE AGAIN MAINLY OVER THE SOUTH. ON SATURDAY, THE MODELS SHOW SOME DRYING, AS A BACKDOOR FRONT SLIPS IN FROM THE NORTHEAST, BUT I DONT EXPECT ANY DECREASE IN TEMPERATURES. IT SHOULD BE A MOSTLY SUNNY AND HOT DAY AS THE UPPER RIDGE STRENGTHENS OVER THE AREA, AND WE SHOULD BE A FEW DEGREES WARMER THAN RECENT DAYS. THE DRYING SHOULD LIMIT ANY CONVECTION SATURDAY TO THE SOUTHERN PORTION OF OUR FORECAST AREA. HSV 071/093 073/094 070 -120 BHM 071/092 071/094 070 2220 MGM 071/092 071/094 070 3322 .BHM...NONE.
ALZ001>050-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT THU JUL 04 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH FRIDAY MORNING. THE COMBINATION OF ABUNDANT GULF MOISTURE AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES PER HOUR. SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS. THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE TENNESSEE VALLEY. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...2
ALZ001>050-051200- HAZARDOUS WEATHER OUTLOOK...CORRECTED WET MICROBURST NUMBER FOR MGM NATIONAL WEATHER SERVICE BIRMINGHAM AL 104 PM CDT THU JUL 04 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH FRIDAY MORNING. THE COMBINATION OF ABUNDANT GULF MOISTURE AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES PER HOUR. SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS. THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE TENNESSEE VALLEY. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The Atlanta radar (KFFC), 77 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307814, 5307815.